Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 41, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 12, 2018, 1:58 AM CDT for 4 counties in Iowa. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2018, 1:58 AM CDT (06:58 UTC)
- Expired
- May 12, 2018, 2:45 AM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Adair County, IA, Dallas County, IA, Guthrie County, IA, Madison County, IA
The radar
The Des Moines radar (KDMX), 47 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 2:04 AM CDT | HAIL 1 | 1 Nne Stuart, IA | REPORT VIA SOCIAL MEDIA. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 722 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
856 WUUS53 KDMX 120658 SVRDMX IAC001-049-077-121-120745- /O.NEW.KDMX.SV.W.0041.180512T0658Z-180512T0745Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 158 AM CDT SAT MAY 12 2018 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Northern Madison County in south central Iowa... Southeastern Guthrie County in west central Iowa... Northeastern Adair County in southwestern Iowa... Southern Dallas County in central Iowa... * Until 245 AM CDT. * At 158 AM CDT, a severe thunderstorm was located over Stuart, or 14 miles northeast of Greenfield, moving east at 35 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... West Des Moines, Waukee, Stuart, Earlham, De Soto, Van Meter, Dexter, Diamondhead Lake and Badger Creek State Park. This includes Interstate 80 between mile markers 89 and 118. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4144 9440 4156 9439 4159 9385 4140 9386 TIME...MOT...LOC 0658Z 271DEG 30KT 4149 9433 HAIL...1.00IN WIND...<50MPH $$ Podrazik
4 follow-up statements
614
WWUS53 KDMX 120714
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
214 AM CDT SAT MAY 12 2018
IAC077-120721-
/O.CAN.KDMX.SV.W.0041.000000T0000Z-180512T0745Z/
Guthrie IA-
214 AM CDT SAT MAY 12 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GUTHRIE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4144 9435 4150 9433 4150 9432 4151 9424
4156 9424 4157 9385 4140 9386
TIME...MOT...LOC 0711Z 272DEG 22KT 4146 9424
$$
IAC001-049-121-120745-
/O.CON.KDMX.SV.W.0041.000000T0000Z-180512T0745Z/
Madison IA-Adair IA-Dallas IA-
214 AM CDT SAT MAY 12 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR NORTHERN MADISON...NORTHEASTERN ADAIR AND SOUTHERN DALLAS
COUNTIES...
At 211 AM CDT, a severe thunderstorm was located near Stuart, or 14
miles northwest of Winterset, moving east at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
West Des Moines, Waukee, Stuart, Earlham, De Soto, Van Meter, Dexter
and Badger Creek State Park.
This includes Interstate 80 between mile markers 93 and 118.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4144 9435 4150 9433 4150 9432 4151 9424
4156 9424 4157 9385 4140 9386
TIME...MOT...LOC 0711Z 272DEG 22KT 4146 9424
HAIL...1.00IN
WIND...<50MPH
$$
Podrazik578
WWUS53 KDMX 120723
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
223 AM CDT SAT MAY 12 2018
IAC001-120731-
/O.CAN.KDMX.SV.W.0041.000000T0000Z-180512T0745Z/
Adair IA-
223 AM CDT SAT MAY 12 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ADAIR COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled. However, additional
storms are likely and may reach severe limits.
LAT...LON 4143 9424 4151 9424 4155 9407 4157 9385
4140 9386
TIME...MOT...LOC 0721Z 271DEG 31KT 4145 9410
$$
IAC049-121-120745-
/O.CON.KDMX.SV.W.0041.000000T0000Z-180512T0745Z/
Madison IA-Dallas IA-
223 AM CDT SAT MAY 12 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR NORTHERN MADISON AND SOUTHEASTERN DALLAS COUNTIES...
At 221 AM CDT, a severe thunderstorm was located near Earlham, or 8
miles northwest of Winterset, moving east at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
West Des Moines, Waukee, Earlham, De Soto, Van Meter, Dexter and
Badger Creek State Park.
This includes Interstate 80 between mile markers 97 and 118.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4143 9424 4151 9424 4155 9407 4157 9385
4140 9386
TIME...MOT...LOC 0721Z 271DEG 31KT 4145 9410
HAIL...1.00IN
WIND...<50MPH
$$
Podrazik293
WWUS53 KDMX 120732
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
232 AM CDT SAT MAY 12 2018
IAC049-120742-
/O.CAN.KDMX.SV.W.0041.000000T0000Z-180512T0745Z/
Dallas IA-
232 AM CDT SAT MAY 12 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DALLAS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has
weakened. Therefore, the warning has been cancelled.
LAT...LON 4143 9424 4150 9424 4151 9385 4140 9386
TIME...MOT...LOC 0732Z 274DEG 35KT 4144 9398
$$
IAC121-120745-
/O.CON.KDMX.SV.W.0041.000000T0000Z-180512T0745Z/
Madison IA-
232 AM CDT SAT MAY 12 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR NORTHERN MADISON COUNTY...
At 232 AM CDT, a severe thunderstorm was located near Van Meter, or
near Winterset, moving east at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
West Des Moines, Earlham and Badger Creek State Park.
This includes Interstate 80 between mile markers 97 and 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4143 9424 4150 9424 4151 9385 4140 9386
TIME...MOT...LOC 0732Z 274DEG 35KT 4144 9398
HAIL...1.00IN
WIND...<50MPH
$$
Podrazik996
WWUS53 KDMX 120742
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
242 AM CDT SAT MAY 12 2018
IAC121-120752-
/O.EXP.KDMX.SV.W.0041.000000T0000Z-180512T0745Z/
Madison IA-
242 AM CDT SAT MAY 12 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MADISON COUNTY WILL
EXPIRE AT 245 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
LAT...LON 4143 9424 4150 9424 4151 9385 4140 9386
TIME...MOT...LOC 0742Z 272DEG 24KT 4143 9398
$$
PodrazikWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 11:44 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, May 11, 11:44 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1144 PM CDT Fri May 11 2018 ...Updated for 06z Aviation Discussion... .SHORT TERM...(Tonight through Saturday evening) Issued at 349 PM CDT Fri May 11 2018 Summary...Seemingly perpetual shower/storm chances throughout the forecast period with no 12 hour period forecasted dry throughout the forecast area. Threat for severe storms remains low, with the best chances over southern Iowa early in the week. Temperatures look warm above normal by Monday and on through the week. Tonight through Saturday...The immediate concerns, and likely the "immediate" concerns each of the next few days will be short term precipitation/convective trends. Convection today has essentially ceased across Iowa for the time being, with the surface warm front continuing to sage across far southern Iowa. Shower/convective coverage is expected to increase this evening as the 850mb jet/flow increases and rides over the surface front. While a fair cap is in place currently, it should erode as moisture profiles deepen and elevated CAPE in excess of 1500 J/kg seem likely as far north as Highway 20. Fortunately, deep support for severe storms is not present. While 0-6 km bulk shear suggests as much as 50+ kts, storms will not realize a majority of it with much of it concentrated near the surface and any convection being elevated in nature. Looking towards Saturday morning/afternoon convection will slide eastward with increasing severe threat as storms go surface based, but will not occur until well outside the CWA and state. Sunday through Friday...There remains fair consensus on the broad pattern across the synoptic models. Including a cutoff upper low across the Intermountain West, SW upper level flow into the western Plains, and then more zonal conditions across the Great Lakes and eastern US throughout much of the forecast. With said setup, the region is left primarily in a period of perpetual, primarily non-severe, precipitation chances as the models attempt to dissect the details of disturbances ejecting off the western cut off low. There is fair confidence in stating that forecast precipitation, temporally, is overdone, but there is also very low confidence in pinpointing the dry periods. The best location for severe storms will remain over southern Iowa coincident with the best instability and relative proximity to the fluctuating surface front. Elevated convection will help limit severe potential, but certainly not preclude the possibility of isolated severe hail or severe gust as cores collapse or MCS develops. The best opportunity for severe weather though continues to look like Monday/Monday night with suggestions the surface front treks into southern Iowa. While SBCAPE potentially in excess of 2000- 2500 J/kg and weak CIN raise concern, very weak upper level flow do not support deep layer shear profiles whatsoever. Lest not forget that all of that depends on where the surface sets up, 3+ days from now. Tuesday and beyond, more of the same, but with suggestions of an open wave moving through the 500 mb flow. && .AVIATION.../For the 06Z TAFS through 06Z Saturday night/ Issued at 1143 PM CDT Fri May 11 2018 IFR ceilings ongoing or expected soon will prevail through much of the period with the exception of KOTM, which will drop to low MVFR. Showers and thunderstorms are beginning to develop over southern Iowa as the clock nears midnight, but scattered coverage limits certainty beyond VCTS. Showers and a few storms may lift toward the northern Iowa terminals after sunrise Saturday as well. Did remove mention of VC weather mid to late afternoon Saturday to avoid prolonged period of such in TAFs, but future TAFs will evaluate possible inclusion. && .HYDROLOGY... Issued at 349 PM CDT Fri May 11 2018 Currently rivers remain on the high side across the northern half to two-thirds of the state. Currently, 2 warnings (Estherville and Humboldt) and 1 watch (Emmetsburg) exist on the Des Moines River, and 1 watch (Cedar Falls) on the Cedar River. Additional flooding remains possible with showers/storms in the forecast over the next few days. Fortunately QPF forecasts are not extreme (less than an inch) in any 12 hour period over the next few days, but localized heavy rainfall potential remains with precipitable water amounts forecast to remain in excess of 1.5 inches over much of the state for the foreseeable future. As previous hydrology section updates have noted, it is not surprising that the northern reaches of Iowa have the best opportunity for flooding, or increased flooding, given antecedent wet conditions and already high river levels. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Curtis AVIATION...Ansorge HYDROLOGY...Curtis
Hazardous weather outlook, May 11, 3:21 PM CDT, 10 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 321 PM CDT Fri May 11 2018 IAZ004>007-015>017-023>028-033>039-122030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk- 321 PM CDT Fri May 11 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No significant rainfall is expected, however river concerns remain on the Des Moines and Cedar Rivers including warnings and watches. Please refer to our website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered showers and storms will be possible over the weekend and throughout a good portion of the week. At this time, the threat for severe weather remains low. With rivers already high and soils pretty saturated, any heavy rainfall may exacerbate current/forecast flooding, and cause new river points to go into flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed at this time. IAZ044>050-057>062-070>075-081>086-092>097-122030- Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 321 PM CDT Fri May 11 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered storms are expected this evening and tonight. The severe potential is relatively low, but the strongest storms tonight will have the potential for isolated severe hail and wind. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periods of thunderstorms are anticipated over the weekend and into next week. While the severe risk is fairly low throughout the period, opportunities exist Saturday and early next week for a few strong to severe storms. The primary threats will be for severe hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but reports are always welcome and encouraged. CURTIS
In the hours before
Special weather statement, May 12, 12:28 AM CDT, 1 hour 30 minutes before
Special Weather Statement National Weather Service Des Moines IA 1228 AM CDT Sat May 12 2018 IAZ057>059-070-071-120730- Audubon-Guthrie-Dallas-Cass-Adair- Including the cities of Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Atlantic, Greenfield, Stuart, Adair, and Fontanelle 1228 AM CDT Sat May 12 2018 ...Hail and Heavy Rain... Scattered storms over west central Iowa will continue to spread and occasionally be capable of producing hail up to the size of nickels at times. Locally brief heavy rain and periodic cloud to ground lightning will also accompany these storms through 230 AM. KLP
Special weather statement, May 12, 1:00 AM CDT, 58 minutes before
Special Weather Statement
National Weather Service Des Moines IA
100 AM CDT SAT MAY 12 2018
IAZ059-060-072-073-120645-
Polk IA-Madison IA-Dallas IA-Warren IA-
100 AM CDT SAT MAY 12 2018
...Nickel Hail and Heavy Rain Heading Toward Des Moines Metro...
At 1259 AM CDT, Doppler radar was tracking a strong thunderstorm near
Earlham, or 8 miles northwest of Winterset, moving northeast at 35
mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Waukee, Norwalk, Pleasant Hill, Grimes, Winterset, Windsor Heights,
Carlisle, Saylorville, Earlham, De Soto, Van Meter, Southridge Mall,
Jordan Creek Town Center and Merle Hay Mall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4135 9414 4148 9423 4175 9362 4154 9345
4136 9378
TIME...MOT...LOC 0559Z 235DEG 30KT 4146 9407
PodrazikSpecial weather statement, May 12, 1:53 AM CDT, 5 minutes before
Special Weather Statement National Weather Service Des Moines IA 153 AM CDT Sat May 12 2018 IAZ057>062-070>075-121000- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska- Including the cities of Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, and Oskaloosa 153 AM CDT Sat May 12 2018 ...Heavy Rain and Spotty Hail to Impact Interstate 80 Corridor... Thunderstorms are expected to continue to spread across the Intestate 80 corridor from around the Atlantic area eastward through Stuart, Des Moines, and Newton. Very heavy rain likely with these storms along with the potential for small hail will continue through the overnight hours. Rainfall rates of 1 to 2 inches per hour have occurred with the heavier thunderstorms. Ponding of water and reduced visibility will greatly impact driving conditions through the early morning hours. Please slow down and be mindful for the potential of hydroplaning. KLP
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 1:00 AM CDT | Special Weather Statement | DMX | Polk | 45 min |
| May 12, 2:41 AM CDT | Special Weather Statement | DMX | Marion | 49 min |
| May 12, 3:34 AM CDT | Special Weather Statement | DMX | Warren | 56 min |
| May 12, 3:39 AM CDT | Severe Thunderstorm Warning | DMX | Lucas, Marion, Warren | 33 min |
| May 12, 6:52 AM CDT | Special Weather Statement | DMX | Clarke, Ringgold | 53 min |
| May 12, 6:57 AM CDT | Special Weather Statement | DMX | Decatur | 48 min |
| May 12, 9:47 AM CDT | Special Weather Statement | DMX | Appanoose, Wayne | 43 min |
| May 12, 9:49 AM CDT | Special Weather Statement | DMX | Lucas | 41 min |
| May 12, 10:44 AM CDT | River Flood Warning | DMX | Palo Alto, Pocahontas | 71 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.